Kentucky, 2016Damaging Winds in Kentucky, November 28, 2016
November 28, 2016 · NWS LMK · 3 events in 1 county or zone
A strong cold front brought a line of heavy rain showers across central Kentucky during the afternoon and evening hours November 28. As the line passed through south-central Kentucky, wind gusts ranged from 55 mph to 70 mph in isolated locations.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought a line of heavy rain showers across central Kentucky during the afternoon and evening hours November 28. As the line passed through south-central Kentucky, wind gusts ranged from 55 mph to 70 mph in isolated locations. This resulted in sporadic power outages and downed limbs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 28, 4:56 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Nov 28, 4:56 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
556 PM EST Mon Nov 28 2016
...Updated Aviation and Forecast Discussions...
.Forecast Update...
Issued at 545 PM EST Mon Nov 28 2016
SPC mesoanalysis places a weak meso-low across far western Kentucky
this hour. A thin band of heavier rainfall is falling along the
trough this low is embedded in. Winds earlier were in the 40-50 knot
range ahead of the meso low in western TN, but the last few hours
peak wind gusts have come down. It now looks like the wording for
around 40 mph for peak wind gusts looks good, but not sure how wide
spread it will be given trends upstream. Will keep wind advisory
wording as is.
As for the thin band of heavier rains, not seeing stronger winds
along it, but winds aloft still are screaming, as models did a good
job projecting. KHPX radar has south southeast winds at 50 knots at
2 kft AGL, and 95 knots at 11 kft! This surge in winds will head
eastward, clearing our Bluegrass counties a little before Midnight.
So the end time for the wind advisory still looks good, but we may
be able to clear some counties from west to east.
&&
.Short Term...(This evening through Tuesday night)
Issued at 250 PM EST Mon Nov 28 2016
...Widespread Rain and Gusty Winds Late This Afternoon and Evening...
As of 1930Z, a meso-low was located along the AR/TN border and
moving NE. A consistent swath of peak wind gusts in the 40-47 kt
range was observed on the east side of the low. That low will track
into central KY this evening bringing the wind threat with it as
well. As previous discussions noted, the LLJ is very strong with
this weather system and should bring a wide spread area of wind
gusts around or over 40 mph in the Wind Advy area. Thus, will leave
the Wind Advy area the same through midnight tonight. Of note, peak
winds associated with the meso-low and peak LLJ should occur in
central KY west of I-65 this evening. Also, higher wind gusts can
occur ahead of or in convection. A windy evening is in store for
the area!
As for convection, a QLCS is expected to strengthen and sharpen late
this afternoon/evening from western TN into southern KY. While it's
northward extent is in question and there's little to no instability
to work with, the strong LLJ and meso-low feature will result in a
wind threat with any storms and showers. Aside from the wind,
enhanced convection will provide better rainfall rates with areas
west of I-65 to receive the most rainfall 1-2" total. East of I-65
many of the high-res models indicate the line will fall apart with a
strong dry slot punching through by late evening resulting in
rainfall totals around an inch or less.
Rains should end and winds should subside late tonight into Tues
morning with a dry Tues expected. With no change in airmass and a
partly cloudy to mostly cloudy sky, temps should rebound into the
60s for highs.
Rains and a slight chance for t-storms will return Tues night as the
boundary lifts back north and west providing another good round of
rain at least for central KY. Low temps both tonight and Tues
night should range through the upper 40s-mid 50s.
&&
.Long Term...(Wednesday through Monday)
Issued at 300 PM EST Mon Nov 28 2016
Wed morning showers and a slight chc of t-storms will continue
through midday. Afternoon highs should reach the mid 50s to low 60s
before a cooler airmass moves in for the rest of the week.
A dry, cool latter half of the week is expected as troughing
transitions to a more zonal flow. Expect high temps to range through
the 40s Thu-Sat and low temps in the upper 20s to mid 30s.
Another weather system arrives early next week with long range
models varying wildly with timing, precip amounts, and temps. Thus
will continue low POPs for Sat night - Sun night for rain showers.
&&
.Aviation...()
Issued at 554 PM EST Mon Nov 28 2016
A strong storm system is riding up the Ohio River Valley this
evening, and will bring gusty S winds, periods of moderate to heavy
rain, reduced visibilities, and marginal VFR/MVFR ceilings.
Light rain is ongoing beneath VFR ceilings at this hour. In
addition, gusty S or SSE winds will continue. Main surge of heavier
rain arrives between 7 and 8 PM CST at BWG, between 9 and 10 PM EST
at SDF, and toward midnight at LEX. With this surge expect a solid
line of stronger showers, and a possibly a rumble of thunder, to
move through the region. A brief period of IFR visibilities in heavy
rain will also be accompanied by gusty WSW winds between 30 and 40
mph. Expect that ceilings will drop to around the MVFR/VFR threshold
during this time.
We should quickly return to dry conditions by Midnight at BWG/SDF,
and just after Midnight at LEX. Winds may be variable for a few
hours behind the main precipitation batch, but will return to a
steady SW flow by dawn. The rest of Tuesday (daylight hours) will be
dry with a mild and slightly less gusty afternoon.
&&
.LMK Watches/Warnings/Advisories...
IN...Wind Advisory until midnight EST /11 PM CST/ tonight for INZ084-
089>092.
KY...Wind Advisory until midnight EST /11 PM CST/ tonight for
KYZ023>043-045>049-053>057-061>067-070>078-081-082.
&&
Update...RJS
Short Term...AMS
Long Term...AMS
Aviation...BJSHazardous weather outlook, Nov 28, 2:36 PM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
336 PM EST MON NOV 28 2016
INZ084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-081-082-
292045-
CRAWFORD-PERRY-HARRISON-FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-
GRAYSON-HARDIN-BULLITT-JEFFERSON-OLDHAM-TRIMBLE-HENRY-SHELBY-
FRANKLIN-SCOTT-SPENCER-ANDERSON-WOODFORD-FAYETTE-BOURBON-NICHOLAS-
NELSON-WASHINGTON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-GARRARD-
MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-LOGAN-WARREN-
SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-CUMBERLAND-
CLINTON-
INCLUDING THE CITIES OF...ENGLISH...TELL CITY...CORYDON...
NEW ALBANY...JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
336 PM EST MON NOV 28 2016 /236 PM CST MON NOV 28 2016/
...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...NOW - TONIGHT.
A STRONG STORM SYSTEM COULD PRODUCE BRIEF HEAVY RAINFALL ALONG
WITH GUSTY WINDS IN EXCESS OF 40 MPH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
INZ076>079-083-292045-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER
336 PM EST MON NOV 28 2016 /236 PM CST MON NOV 28 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
A STRONG STORM SYSTEM COULD PRODUCE BRIEF HEAVY RAINFALL ALONG
WITH GUSTY WINDS IN EXCESS OF 35 MPH THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
BJS
Thunderstorm Wind, Warren
- When
- November 28, 6:26 PM CST
- Where
- Warren County, 0.88 mi SW of Bowling Green
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.970, -86.440
The ASOS at the Bowling Green Municipal Airport measured a 58 mph gust.
Thunderstorm Wind, Warren
- When
- November 28, 6:34 PM CST
- Where
- Warren County, 1.49 mi SSW of Three Spgs
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.900, -86.440
The Kentucky Mesonet station 5 miles south of Bowling Green measured a 70 mph wind gust.
Thunderstorm Wind, Warren
- When
- November 28, 6:50 PM CST
- Where
- Warren County, 0.88 mi SW of Bowling Green
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.970, -86.440
Local law enforcement reported trees and tree limbs down across town due to strong thunderstorm winds. There were several power lines down as well according to utility companies.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, November 28 to 30, 20162 deaths · 22 injured · EF3 · 42 events
- Tornadoes and Hail in Mississippi, November 28 to 30, 2016$1.3 million · EF1 · 88 events
- Strong Wind in Tennessee, November 28, 2016$45,000 · 3 events
- Hail and Damaging Winds in Louisiana, November 28 to 29, 2016$28,000 · 1.75 in hail · 9 events
- Flood and Damaging Winds in Tennessee, November 28, 2016$24,000 · 52 kt wind · 8 events
- Winter Storm and Winter Weather in South Dakota, November 28 to 30, 201617 events
- Tornadoes and Hail in Iowa, November 28, 2016$8,000 · EF0 · 10 events
- Winter Storm in Montana, November 28 to 29, 20164 events
- Tornado and Damaging Wind in Louisiana, November 28 to 29, 2016$2,000 · EF0 · 4 events
- High Wind and Strong Wind in Georgia, November 28, 2016$7,000 · 50 kt wind · 4 events
- Winter Storm and Winter Weather in Wyoming, November 28 to 30, 20163 events
- Strong Wind in Alabama, November 28, 2016$6,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661386, 661385, 661387.